Medication Error Rates
November 12, 2018
Corrective Actions to Reduce Medication Errors
November 26, 2018

Previously we were asked to evaluate a 50 year old patient who was admitted for chest pain and SOB. The patient had a prior history of asthma and received a working diagnosis of pericarditis or possible pleurisy. The patient was started on a course of colchicine and ibuprofen with prn Norco for pain.


Over the course of the next 2 weeks the patient began to experience increasing respiratory discomfort that was thought to be secondary to the respiratory depressant effects of the Norco.  As a result, the patient was switched to tramadol. After a month of prn tramadol, the patient began to experience episodes of tachycardia with worsening chest pain along with intermittent hot flashes. 


The patient was readmitted for reevaluation. During this subsequent admission the patient complained of mild nausea and constipation along with tachycardia, hot flashes, heightened anxiety and insomnia. As a result, Zofran was prescribed to control the nausea and Celexa was added for anxiety. Within two hours, the patient immediately began to complain of headache, increased nausea, tremor, hot flashes with diaphoresis in addition to episodes of diarrhea instead of the previous constipation reported. 

Upon evaluating this patient, it was clear that the patient had been experiencing a mild form of Serotonin Syndrome while receiving tramadol for approximately 1 month prior. After adding the Zofran and finally, the Celexa, the signs and symptoms intensified to a degree that allowed for the confirmation of the final diagnosis of Serotonin Syndrome.

But how is it that a patient is ever prescribed a Zofran and Celexa while receiving a tramadol? Are prescribers completely dismissing Serotonin Syndrome and its potential lethal consequences? Or is there a lack of awareness? And how does pharmacy allow this combination to be prescribed without first probing to ensure that the risk vs benefit warrants dispensing this dangerous cocktail? Perhaps we are failing to emphasize the dangers associated with the condition known as Serotonin Syndrome. The following links may serve as a good refresher in the prevention and diagnosis of this potentially lifethreatening condition:

Serotonin Syndrome Associated With Tramadol: http://ow.ly/lI5h30jieov 

Serotonin Syndrome: http://ow.ly/aFTW30jii3k

Comments are closed.